Japanese Journal of Mathematics

, Volume 3, Issue 1, pp 121–161 | Cite as

Continuity properties of the integrated density of states on manifolds

  • Daniel Lenz
  • Norbert Peyerimhoff
  • Olaf Post
  • Ivan Veselić
Original Article


We first analyze the integrated density of states (IDS) of periodic Schrödinger operators on an amenable covering manifold. A criterion for the continuity of the IDS at a prescribed energy is given along with examples of operators with both continuous and discontinuous IDS.

Subsequently, alloy-type perturbations of the periodic operator are considered. The randomness may enter both via the potential and the metric. A Wegner estimate is proven which implies the continuity of the corresponding IDS. This gives an example of a discontinuous “periodic” IDS which is regularized by a random perturbation.

Keyword and phrases

integrated density of states periodic and random operators Schrödinger operators on manifolds continuity properties 

Mathematics Subject Classification (2000)

35J10 82B44 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Ada93.
    T. Adachi, A note on the Følner condition for amenability, Nagoya Math. J., 131 (1993), 67–74.MATHMathSciNetGoogle Scholar
  2. AS93.
    T. Adachi and T. Sunada, Density of states in spectral geometry, Comment. Math. Helv., 68 (1993), 480–493.MATHCrossRefMathSciNetGoogle Scholar
  3. BS77.
    M.Š. Birman and M.Z. Solomjak, Estimates for the singular numbers of integral operators, Uspehi Mat. Nauk, 32 (1977), 17–84, 271; English transl., Russian Math. Surveys, 32 (1977), 15–89.Google Scholar
  4. BY93.
    M.Š. Birman and D.R. Yafaev, The spectral shift function. The work of M.G. Krein and its further development, St. Petersburg Math. J., 4 (1993), 833–870.MathSciNetGoogle Scholar
  5. Bra01.
    J.F. Brasche, Upper bounds for Neumann–Schatten norms, Potential Anal., 14 (2001), 175–205.MATHCrossRefMathSciNetGoogle Scholar
  6. Bro81.
    R. Brooks, The fundamental group and the spectrum of the Laplacian, Comment. Math. Helv., 56 (1981), 581–598.MATHCrossRefMathSciNetGoogle Scholar
  7. CL90.
    R. Carmona and J. Lacroix, Spectral Theory of Random Schrödinger Operators, Birkhäuser, Boston, 1990.MATHGoogle Scholar
  8. CGT82.
    J. Cheeger, M. Gromov and M. Taylor, Finite propagation speed, kernel estimates for functions of the Laplace operator, and the geometry of complete Riemannian manifolds, J. Differential Geom., 17 (1982), 15–53.MATHMathSciNetGoogle Scholar
  9. CHN01.
    J.-M. Combes, P.D. Hislop and S. Nakamura, The L p-theory of the spectral shift function, the Wegner estimate, and the integrated density of states for some random operators, Comm. Math. Phys., 218 (2001), 113–130.MATHCrossRefMathSciNetGoogle Scholar
  10. CFS84.
    F. Constantinescu, J. Fröhlich and T. Spencer, Analyticity of the density of states and replica method for random Schrödinger operators on a lattice, J. Statist. Phys., 34 (1984), 571–596.MATHCrossRefMathSciNetGoogle Scholar
  11. CFKS87.
    H.L. Cycon, R.G. Froese, W. Kirsch and B. Simon, Schrödinger Operators with Application to Quantum Mechanics and Global Geometry, Texts Monogr. Phys., Springer-Verlag, 1987.Google Scholar
  12. Dod81.
    J. Dodziuk, Sobolev spaces of differential forms and de Rham-Hodge isomorphism, J. Differential Geom., 16 (1981), 63–73.MATHMathSciNetGoogle Scholar
  13. DLM+03.
    J. Dodziuk, P. Linnell, V. Mathai, T. Schick and S. Yates, Approximating L 2-invariants, and the Atiyah conjecture, Comm. Pure Appl. Math., 56 (2003), 839–873.MATHCrossRefMathSciNetGoogle Scholar
  14. Eic88.
    J. Eichhorn, Elliptic differential operators on noncompact manifolds, In: Seminar Analysis of the Karl-Weierstrass-Institute of Mathematics, 1986/87, Berlin, 1986/87, Teubner-Texte Math., 106, Teubner, Leipzig, 1988, pp. 4–169.Google Scholar
  15. EHS7.
    P. Exner, M. Helm and P. Stollmann, Localization on a quantum graph with a random potential on the edges, Rev. Math. Phys., 19 (2007), 923–939, arXiv.org/math-ph/0612087.CrossRefMathSciNetMATHGoogle Scholar
  16. FS83.
    J. Fröhlich and T. Spencer, Absence of diffusion in the Anderson tight binding model for large disorder or low energy, Comm. Math. Phys., 88 (1983), 151–184.MATHCrossRefMathSciNetGoogle Scholar
  17. GT77.
    D. Gilbarg and N. Trudinger, Elliptic Partial Differential Equations of Second Order, Springer-Verlag, 1977.Google Scholar
  18. Gru02.
    M.J. Gruber, Measures of Fermi surfaces and absence of singular continuous spectrum for magnetic Schrödinger operators, Math. Nachr., 233-234 (2002), 111–127.CrossRefMathSciNetGoogle Scholar
  19. GV.
    M. Gruber and I. Veselić, The modulus of continuity of Wegner estimates for random Schrödinger operators on metric graphs, Random Oper. Stochastic Equations, in press, arXiv.org/abs/0707.1486.Google Scholar
  20. HV07.
    M. Helm and I. Veselić, Linear Wegner estimate for alloy type Schrödinger operators on metric graphs, J. Math. Phys., 48 (2007), 092107, p. 7, arXiv.org/abs/math/0611609.Google Scholar
  21. HK02.
    P.D. Hislop and F. Klopp, The integrated density of states for some random operators with nonsign definite potentials, J. Funct. Anal., 195 (2002), 12–47.MATHCrossRefMathSciNetGoogle Scholar
  22. HP06.
    P. Hislop and O. Post, Anderson localization for radial tree-like random quantum graphs, preprint, arXiv.org/math-ph/0611022.Google Scholar
  23. IZ88.
    M.E.H. Ismail and R. Zhang, On the Hellmann-Feynman theorem and the variation of zeros of certain special functions, Adv. Appl. Math., 9 (1988), 439–446.MATHCrossRefMathSciNetGoogle Scholar
  24. Kat66.
    T. Kato, Perturbation Theory of Linear Operators, Springer-Verlag, 1966.Google Scholar
  25. Kir96.
    W. Kirsch, Wegner estimates and Anderson localization for alloy-type potentials, Math. Z., 221 (1996), 507–512.MATHMathSciNetGoogle Scholar
  26. KLS03.
    S. Klassert, D. Lenz and P. Stollmann, Discontinuities of the integrated density of states for random operators on Delone sets, Comm. Math. Phys., 241 (2003), 235–243, arXiv.org/math-ph/0208027.MATHMathSciNetGoogle Scholar
  27. Klo95.
    F. Klopp, Localization for some continuous random Schrödinger operators, Comm. Math. Phys., 167 (1995), 553–569.MATHCrossRefMathSciNetGoogle Scholar
  28. KM82a.
    W. Kirsch and F. Martinelli, On the ergodic properties of the spectrum of general random operators, J. Reine Angew. Math., 334 (1982), 141–156.MATHMathSciNetGoogle Scholar
  29. KM82b.
    W. Kirsch and F. Martinelli, On the spectrum of Schrödinger operators with a random potential, Comm. Math. Phys., 85 (1982), 329–350.MATHCrossRefMathSciNetGoogle Scholar
  30. KOS89.
    T. Kobayashi, K. Ono and T. Sunada, Periodic Schrödinger operators on a manifold, Forum Math., 1 (1989), 69–79.MATHMathSciNetCrossRefGoogle Scholar
  31. KS04.
    V. Kostrykin and R. Schrader, A random necklace model, Waves in Random Media, 14 (2004), S75–S90, arXiv.org/math-ph/0309032.Google Scholar
  32. KV06.
    V. Kostrykin and I. Veselić, On the Lipschitz continuity of the integrated density of states for sign-indefinite potentials, Math. Z., 252 (2006), 367–392, arXiv.org/math-ph/0408013.MATHCrossRefMathSciNetGoogle Scholar
  33. Kuc91.
    P.A. Kuchment, On the Floquet theory of periodic difference equations, In: Geometrical and algebraical aspects in several complex variables, Cetraro, 1989, Sem. Conf., 8, EditEl, Rende, 1991, pp. 201–209.Google Scholar
  34. Kuc93.
    P. Kuchment, Floquet theory for partial differential equations, Oper. Theory Adv. Appl., 60, Birkhäuser, Basel, 1993.Google Scholar
  35. Lin01.
    E. Lindenstrauss, Pointwise theorems for amenable groups, Invent. Math., 146 (2001), 259–295.MATHCrossRefMathSciNetGoogle Scholar
  36. LPV02.
    D. Lenz, N. Peyerimhoff and I. Veselić, Groupoids, von Neumann algebras, and the integrated density of states, Math. Phys. Anal. Geom., 10 (2007), 1–41, arXiv.org/math-ph/0203026.CrossRefMathSciNetMATHGoogle Scholar
  37. LPV04.
    D. Lenz, N. Peyerimhoff and I. Veselić, Integrated density of states for random metrics on manifolds, Proc. London Math. Soc. (3), 88 (2004), 733–752.MATHCrossRefMathSciNetGoogle Scholar
  38. LS05.
    D.H. Lenz and P. Stollmann, An ergodic theorem for Delone dynamical systems and existence of the density of states, J. Anal. Math., 97 (2005), 1–24, http://xxx.lanl.gov/abs/math-ph/0310017.
  39. Nak01.
    S. Nakamura, A remark on the Dirichlet–Neumann decoupling and the integrated density of states, J. Funct. Anal., 179 (2001), 136–152.MATHCrossRefMathSciNetGoogle Scholar
  40. PF92.
    L.A. Pastur and A.L. Figotin, Spectra of Random and Almost-Periodic Operators, Springer-Verlag, 1992.Google Scholar
  41. PV02.
    N. Peyerimhoff and I. Veselić, Integrated density of states for ergodic random Schrödinger operators on manifolds, Geom. Dedicata, 91 (2002), 117–135.MATHCrossRefMathSciNetGoogle Scholar
  42. RS78.
    M. Reed and B. Simon, Methods of Modern Mathematical Physics IV, Analysis of Operators, Academic Press, San Diego, 1978.MATHGoogle Scholar
  43. Rud87.
    W. Rudin, Real and Complex Analysis, 3rd ed., McGraw-Hill Book Co., Singapore, 1987.MATHGoogle Scholar
  44. Sal01.
    G. Salomonsen, Equivalence of Sobolev spaces, Results Math., 39 (2001), 115–130.MATHMathSciNetGoogle Scholar
  45. Sar82.
    P. Sarnak, Entropy estimates for geodesic flows, Ergodic Theory Dynam. Systems, 2 (1982-83), 513–524.MATHMathSciNetCrossRefGoogle Scholar
  46. Sch96.
    Th. Schick, Analysis on δ-manifolds of bounded geometry, Hodge–de Rham isomorphism and L 2-index theorem, Ph. D. thesis, Universität Mainz, 1996, http://www.uni-math.gwdg.de/schick/publ/dissschick.htm.
  47. Sch01.
    Th. Schick, Manifolds with boundary and of bounded geometry, Math. Nachr., 223 (2001), 103–120.MATHCrossRefMathSciNetGoogle Scholar
  48. She02.
    Z. Shen, The periodic Schrödinger operators with potentials in the Morrey class, J. Funct. Anal., 193 (2002), 314–345.MATHCrossRefMathSciNetGoogle Scholar
  49. Sim79.
    B. Simon, Trace ideals and their applications, London Math. Soc. Lecture Note Ser., 35, Cambridge Univ. Press, Cambridge, 1979.Google Scholar
  50. ST85.
    B. Simon and M. Taylor, Harmonic analysis on SL(2,R) and smoothness of the density of states in the one-dimensional Anderson model, Comm. Math. Phys., 101 (1985), 1–19.MATHCrossRefMathSciNetGoogle Scholar
  51. Sto00.
    P. Stollmann, Wegner estimates and localization for continuum Anderson models with some singular distributions, Arch. Math. (Basel), 75 (2000), 307–311.MATHMathSciNetGoogle Scholar
  52. Sto01.
    P. Stollmann, Caught by disorder: A course on bound states in random media, Prog. Math. Phys., 20, Birkhäuser, 2001.Google Scholar
  53. Sul87.
    D. Sullivan, Related aspects of positivity in Riemannian geometry, J. Differential Geom., 25 (1987), 327–351.MATHMathSciNetGoogle Scholar
  54. Sun88.
    T. Sunada, Fundamental groups and Laplacians, In: Geometry and analysis on manifolds, Katata/Kyoto, 1987, Lecture Notes in Math., 1339, Springer-Verlag, 1988, pp. 248–277.Google Scholar
  55. Sun90.
    T. Sunada, A periodic Schrödinger operator on an abelian cover, J. Fac. Sci. Univ. Tokyo Sect. IA Math., 37 (1990), 575–583.MATHMathSciNetGoogle Scholar
  56. Ves05a.
    I. Veselić, Quantum site percolation on amenable graphs, In: Proceedings of the Conference on Applied Mathematics and Scientific Computing, Springer-Verlag, 2005, pp. 317–328, arXiv.org/math-ph/0308041.Google Scholar
  57. Ves05b.
    I. Veselić, Spectral analysis of percolation Hamiltonians, Math. Ann., 331 (2005), 841–865, arXiv.org/math-ph/0405006.CrossRefMathSciNetMATHGoogle Scholar
  58. Ves06.
    I. Veselić, Existence and regularity properties of the integrated density of states of random Schrödinger operators, Lecture Notes in Math., 1917, Springer-Verlag, 2008, http://www.tu-chemnitz.de/mathematik/enp/habil.pdf.
  59. Weg81.
    F. Wegner, Bounds on the density of states in disordered systems, Z. Phys. B, 44 (1981), 9–15.CrossRefMathSciNetGoogle Scholar

Copyright information

© The Mathematical Society of Japan and Springer Japan 2008

Authors and Affiliations

  • Daniel Lenz
    • 1
  • Norbert Peyerimhoff
    • 2
  • Olaf Post
    • 3
  • Ivan Veselić
    • 4
  1. 1.Fakultät für Mathematik, TU ChemnitzChemnitzGermany
  2. 2.Department of Mathematical SciencesDurham UniversityDurhamGreat Britain
  3. 3.Institut für MathematikHumboldt-Universität zu BerlinBerlinGermany
  4. 4.Emmy-Noether Programme of the DFGFakultät für Mathematik, TU ChemnitzChemnitzGermany

Personalised recommendations